Christmas Eve was the fourth anniversary of our decision to take O off of meds. Although we all gave a lot of thought to the decision – and although we have revisited the decision multiple times over the ensuing years, as O’s tics have worsened – in the end it was not a difficult decision to make.
For most of O’s life, our primary challenge has been his off-the-charts ADHD. The toddler stage, during which a parent feels as if he or she cannot leave the child unsupervised for even a moment, lasted well into the “big boys” clothing sizes at our house.
I once left the room for about a minute when O was 8. When I left the room, he was seated, quietly engaged in some schoolwork. I returned a minute later, and he was gone; I found him three houses away, following a butterfly that he had noticed out of the corner of his eye.
We had tried the traditional ADHD meds, and the results were disastrous. O, already a scrawny child, had quit eating altogether. We also got to see first-hand why some of these meds have black-box warnings. This was a particularly brutal, unpleasant period.
After O had been diagnosed with TS, we tried meds again. Strattera worked immediately. For the first time in his life, O was able to interpret the basic signals his body sent his brain: hunger, thirst, fatigue, full bladder.
We had spent years just trying to get O to eat; he would not realize that he was hungry, he would be distracted by something far more interesting than his PB&J, and eventually hunger would lead to a gigantic meltdown – followed by a continued refusal to eat and a seemingly endless perpetuation of the cycle.
So, that was great. O began to eat and drink regularly. He would actually tell us that he was tired, although he continued to be unable to fall asleep. There was a noticeable ability to focus and complete schoolwork.
But the meltdowns continued, so another drug was added. Meltdowns decreased, but O became more lethargic, and his creativity and mental energy took a hit. Sleep still was not happening – by this time, we had realized that nothing triggered an explosion like a lack of sleep. We added melatonin, and, at last, O was able to fall asleep. So life was relatively smooth – for a while.
We began to realize that O was expressing anxieties and obsessions that we never had noticed before. The light switches in our house always had to be pointing in the same direction.
If O’s brother, who had a nasty case of “cleat feet,” entered O’s room, O would come completely unglued. The sight of someone carrying a cup from a fast-food restaurant would spark a screaming fit. All of a sudden, O had a diagnosis of OCD, and we began trying a series of meds intended to treat the OCD.
And thus we learned something funny: The ADHD meds made O’s OCD worse. The meds O was given for the OCD made his ADHD much worse. None of the meds helped his tics. Some of the meds made O wildly unstable – not our goal! After two years of medication, we were spending several hundred dollars per month on prescriptions that seemed to do little more than counteract each other.
Taking a closer look at the possible side-effects each medication could produce, we noted that O was experiencing nearly all of the side-effects, with steadily decreasing benefits. So we began to wean O off of meds.
On Christmas Eve, 2007, we took O to see the one neurologist (out of at least half a dozen) who has been even remotely helpful and sympathetic. Dr. B thought O was an extremely interesting kid; he also thought O was unlikely to experience any benefit from medication, and told us to go ahead and discontinue the rest of O’s meds. So we did.
And guess what happened? We got our son back. When we took O off all meds, we discovered that the meltdowns were gone; what had been a daily occurrence now happened about once per month.
O generally was far more stable than he had been. OCD symptoms were there, but they were manageable instead of holding all of us captive. The ADHD still is there, but now O has some motivation to work to overcome it. The tics have worsened steadily – but none of the medication had any effect on O’s tics, anyway.
I think the meds initially did what they were intended to do. Without them, who knows when or if O would have learned to interpret those hunger and fatigue signals. But after about 18 months on medication, the side-effects outweighed the benefits, and it was time to quit.
As O’s tics worsened, we would revisit the question of meds. Each time, O was involved in the decision. Each time, O researched the drugs in question, and each time he announced that he never would be in enough pain to make him want to resume medication. We respect his decision.